Learn something new every day
More Info... by email
The signs and symptoms of an antidepressant overdose are numerous and can be placed into two broad categories: initial and late. Initial signs and symptoms tend to be mild and develop within the first two hours of the overdose. They include drowsiness, an accelerated heartbeat, headache and a dry mouth. Other early signs and symptoms of an antidepressant overdose are dilated pupils, hallucinations, high blood pressure, confusion and agitation. These early signs can quickly bring on later signs of an overdose, such as convulsions, loss of consciousness, respiratory arrest and death if medical attention is not received.
Some people who suffer from these signs and symptoms of an antidepressant overdose also will experience blurred vision, fever, involuntary contractions of the muscles, tremors and urinary retention. Involuntary muscle contractions could, in some individuals, be accompanied by rigidity. Agitation and hallucinations are symptoms of an antidepressant overdose. The heart, the brain and the spinal cord are the organs affected in cases of an antidepressant overdose.
Antidepressants help treat depression by interfering with the reuptake of serotonin and norepinephrine, which are neurotransmitters in the brain. Interference with these chemicals cause their levels to rise, and high levels can easily harm various parts of the brain and the spinal cord. Sodium channels also are affected by such a drug overdose, leading to the cardiac arrhythmias often seen in these cases. Contractions of the heart are jeopardized when sodium is not properly displaced into and out of the cells.
Acetylcholine is another neurotransmitter in the brain that is blocked by antidepressants. It is involved in the stimulation of muscle contractions, particularly the muscles of the gastrointestinal system. This is why peristalsis — the involuntary muscle contractions that occur in the esophagus and the intestines — might become abnormal in cases of an overdose. The best way for a person to help avoid suffering an antidepressant overdose is to follow the instructions given by the doctor who prescribed them.